Tennessee, 2010

Hail and Damaging Winds in Tennessee, August 14, 2010

August 14, 2010 · NWS OHX · 3 events in 3 counties and zones

A hot, moist, and unstable airmass developed over much of Middle Tennessee during the afternoon hours on Saturday, August 14th, and lead to the development of an atmospheric environment that was conducive for thunderstorm development. Some of those thunderstorms that developed reached severe thresholds during the late afternoon through early evening hours across four counties in Middle…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A hot, moist, and unstable airmass developed over much of Middle Tennessee during the afternoon hours on Saturday, August 14th, and lead to the development of an atmospheric environment that was conducive for thunderstorm development. Some of those thunderstorms that developed reached severe thresholds during the late afternoon through early evening hours across four counties in Middle Tennessee, resulting in strong downdrafts that produced damaging straight line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 14, 5:28 PM CST, 47 minutes earlier.

Area forecast discussion, Aug 14, 5:28 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
628 PM CDT SAT AUG 14 2010

.UPDATE...
HUMID AND UNSTABLE CONDITIONS IN THE LOWER LEVELS WILL COMBINE
WITH A WESTERLY UPPER DIFFLUENT FLOW TO PRODUCE SCT AFTERNOON AND
EVENING THUNDERSTORMS. ACTIVITY SHOULD DIE OUT AFTER 06Z WITH 3-5 SM
BR POSSIBLE TOWARD 12Z.

&&

.AVIATION...

&&

.PREV DISCUSSION... /ISSUED 518 PM CDT SAT AUG 14 2010/

MESOSCALE UPDATE...BROKEN LINE OF THUNDERSTORMS CURRENTLY MOVING
ACROSS NORTHWEST MIDDLE TENNESSEE, WITH A LARGE OUTFLOW BOUNDARY
RACING TOWARD THE NASHVILLE METRO AREA. ELSEWHERE ACROSS MIDDLE
TENNESSEE, ISOLATED CELLS CONTINUE TO DEVELOP. LAPS ANALYSIS FROM
21Z SHOWS THE MOST UNSTABLE AIR LOCATED ACROSS THE UPPER
CUMBERLAND PLATEAU, BACK ACROSS THE METRO AREA, THEN INTO WESTERN
MIDDLE TENNESSEE. TBNA SHOWS BEST VELOCITIES ALONG THE OUTFLOW
BOUNDARY OCCURRING IN ROBERTSON COUNTY, WITH VALUES OF 30-40 KTS
AROUND 2,300 FT AGL. AT THE MOMENT, NO SEVERE WEATHER WARNINGS ARE
IN EFFECT FOR MIDDLE TENNESSEE, ALTHOUGH SOME OF THE STORMS MAY
STRENGTHEN FURTHER GIVEN THE MORE UNSTABLE AIR MASS THEY'RE MOVING
INTO.

PREV DISCUSSION... /ISSUED 324 PM CDT SAT AUG 14 2010/

SHORT TERM (THRU MON)...
ISO TRW DEVELOPING IN MID AFTERNOON HEAT. IT IS VERY UNSTABLE IN W
MID TN S/CAPES AROUND 4000 J/KG. MORE ORGANIZED AREA OF PCPN WITH
MCV IN W KY PRODUCING BROKEN LINE TRW. SYS EXPECTED TO BUILD SE
INTO NW MID TN BY LATE AFTERNOON.

H8 WINDS TEND TO WEAKEN W/SYS THIS EVENING. EXPECT TO GET SOME
STRONG-SEVERE STORMS NW QUAD OF MID TN THIS EVENING...TO I-65
CORRIDOR BEFORE SYS WEAKENS. SOME STORMS POSSBILE IN W MID TN S OF
I-40 AS WELL. INC CHC OF PCPN TNGT. HEAVY DOWNPOURS WITH DAMAGING
WINDS POSSIBLE.

ANOTHER HOT DAY SUNDAY W/MAINLY SCT RW/TRW. HEAT ADVISORY FOR ONE
MORE DAY ON TRACK. SFC HIGH PRES TRACKS ACR THE OH VLY MON AND
PUSHES A FRONT INTO MID TN. SCT RW/TRW ATTM.

LONG TERM (TUE-SAT)...
LONG-TERM MODELS CONTINUES TO SHOW SFC LOW PRES TRACKING WEST
ALONG THE GULF COAST TUE-WED THEN LIFTING NORTH. MOISTURE STREAMS
INTO THE REGION. MAIN IMPACT LOOKS TO BE CLOUDS WITH POPS IN SLGT
TO CHC RANGE ATTM.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR TNZ005>010-022>031-
056>064-075-077-093>095.

&&

21
Hazardous weather outlook, Aug 14, 11:07 AM CST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1207 PM CDT SAT AUG 14 2010

TNZ011-033-151030-
PICKETT-OVERTON-
1207 PM CDT SAT AUG 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND TONIGHT...ACCOMPANIED BY STRONG TO DAMAGING WIND GUSTS...ALONG
WITH BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

TNZ005>010-022>031-056-057-059-062-151030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PERRY-HICKMAN-WILLIAMSON-RUTHERFORD-
1207 PM CDT SAT AUG 14 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND TONIGHT...ACCOMPANIED BY STRONG TO DAMAGING WIND
GUSTS...ALONG WITH BRIEF HEAVY DOWNPOURS.

THE HEAT ADVISORY WILL ALSO CONTINUE FOR LOCATIONS GENERALLY
ALONG AND WEST OF A DALE HOLLOW LAKE...TO SMITHVILLE...TO
HILLSBORO LINE.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT ADVISORY WILL BE IN EFFECT THROUGH EARLY SUNDAY EVENING FOR
LOCATIONS GENERALLY ALONG AND WEST OF A DALE HOLLOW LAKE...TO
SMITHVILLE...TO HILLSBORO LINE. SOME RELIEF FROM THE HEAT WILL
OCCUR NEXT WEEK...BUT TEMPERATURES WILL STILL REMAIN ABOVE NORMAL.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

TNZ058-060-061-063-064-075-077-093>095-151030-
LEWIS-MAURY-MARSHALL-CANNON-DE KALB-BEDFORD-COFFEE-WAYNE-LAWRENCE-
GILES-
1207 PM CDT SAT AUG 14 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING.
WIND GUSTS OF 30 TO 40 MPH...ALONG WITH BRIEF HEAVY DOWNPOURS...
WILL OCCUR WITH THE STRONGER STORMS. THE HEAT ADVISORY WILL ALSO
CONTINUE FOR LOCATIONS GENERALLY ALONG AND WEST OF A DALE HOLLOW
LAKE...TO SMITHVILLE...TO HILLSBORO LINE.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT ADVISORY WILL BE IN EFFECT THROUGH EARLY SUNDAY EVENING FOR
LOCATIONS GENERALLY ALONG AND WEST OF A DALE HOLLOW LAKE...TO
SMITHVILLE...TO HILLSBORO LINE. SOME RELIEF FROM THE HEAT WILL
OCCUR NEXT WEEK...BUT TEMPERATURES WILL STILL REMAIN ABOVE NORMAL.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

TNZ032-034-065-066-078>080-151030-
PUTNAM-FENTRESS-WHITE-CUMBERLAND-WARREN-GRUNDY-VAN BUREN-
1207 PM CDT SAT AUG 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING.
WIND GUSTS OF 30 TO 40 MPH...ALONG WITH BRIEF HEAVY DOWNPOURS...
WILL OCCUR WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Aug 14, 3:28 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
428 PM CDT SAT AUG 14 2010

TNZ005-142200-
STEWART-
428 PM CDT SAT AUG 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF DOVER...MOVING SOUTHEAST AT 30
MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF
HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

31
Special weather statement, Aug 14, 5:45 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
645 PM CDT SAT AUG 14 2010

TNZ028-150030-
WILSON-
645 PM CDT SAT AUG 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR WILSON COUNTY...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEBANON...MOVING EAST AT 10 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL
MOVE ACROSS THE WILSON COUNTY FAIR AROUND 7 PM.

21

The radar

The Nashville radar (KOHX), 82 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Maury

When
August 14, 6:15 PM CST
Where
Maury County, 0.88 mi ESE of Columbia
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.616, -87.035

A few trees were downed in Columbia.

Thunderstorm Wind, Smith

When
August 14, 6:15 PM CST
Where
Smith County, 0.89 mi NW of Carthage
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.260, -85.940

Trees and power lines were downed in Carthage.

Hail, White

When
August 14, 7:35 PM CST
Where
White County, 0.56 mi E of Yankeetown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.980, -85.420

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256630, 256631, 255066.